Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 24, NWS El Paso, TX

November 17, 2017El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Nov 17, 2017, 9:17 AM MST for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at Nov 17, 2017, 1:00 PM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2017, 9:17 AM MST (16:17 UTC)
In effect from
Nov 17, 2017, 1:00 PM MST
Expired
Nov 17, 2017, 5:00 PM MST
In force
4 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 4.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3436 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS84 KEPZ 171617
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
917 AM MST Fri Nov 17 2017

...CRITICAL FIRE CONDITIONS FRIDAY AFTERNOON FOR THE SOUTHERN AND
SOUTHWEST LOWLANDS OF NEW MEXICO AND FAR WEST TEXAS...

.A moderate to strong upper level disturbance with an associated 
surface Pacific cold front will move into the Central and Southern
Rockies this afternoon and evening. Ample heating in many areas 
will produce afternoon temperatures well above normal and will 
allowing mixing of higher winds aloft to the surface aided by an 
increasing surface pressure gradient as surface low pressure 
develops in eastern new Mexico.

NMZ111-112-TXZ055-056-180000-
/O.NEW.KEPZ.FW.W.0024.171117T2000Z-171118T0000Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
917 AM MST Fri Nov 17 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 5 PM MST THIS
AFTERNOON FOR HIGH FIRE DANGER, RH BELOW 15% AND WINDS OVER 20 
MPH FOR FIRE WEATHER ZONES 055, 056, 111, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM to 5 PM
MST this afternoon. 

* AFFECTED AREA...Fire weather zone 111.Fire weather zone 
  112.Fire weather zone 055.Fire weather zone 056. 

* WIND...West Southwest 15 to 25 mph with gusts to 30 mph 

* HUMIDITY...10% to 15%

* High Fire Danger over the warned area.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Nov 17, 3:04 AM MST, 6 hours 13 minutes earlier.

Area forecast discussion, Nov 17, 3:04 AM MST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
304 AM MST Fri Nov 17 2017

.SYNOPSIS...
Dry west flow aloft persisting today and Saturday with just some
higher clouds moving through. Cold front moves in from the north
and east Saturday morning. After near record high temperatures
today, highs on Saturday will be about 12-15 degrees cooler,
though this is still near normal for this time of the year. Upper
high builds over the western U.S. Sunday through mid week of next
week. This will continue the dry weather with above normal
temperatures. Another cool front does move in Tuesday for cool
temperatures Tuesday and Wednesday.

&&

.DISCUSSION...
Relatively quiet with very little weather over the next seven
days, though some crisp little features will move in next several
days. In the short term, upper high persists (broken record) over
the Baja and western Mexico. Considerable higher level moisture
streaming around the top of the high but remaining mostly north of
the area. MIMIC-TPW imagery shows deeper stream of moisture moving
into southern California and lasting into this afternoon, but
again, moisture remains northwest of our area (seems to be a
reoccurring theme). Expect near record highs today. El Paso
forecast high would tie record. Breezy afternoon winds could even
push us past the record (82 deg). These breezy winds could produce
some lowland blowing dust, especially near the Lordsburg Playa.

Upper trough moves over Colorado and northern New Mexico tonight.
Decent moisture with the trough further north but not over us.
What the trough does for us is bring down a cool surge out of the
Great Basin for a side door attack early Saturday morning. Looks
like best winds may be down the Rio Grande Valley near the Sierra
Co Lakes region. Surface high pressure surge finally moves out
over the southern Plains Saturday afternoon and should help pick
up gusty winds along west slopes of our mountains, though not
expecting much more than 30 mph gusts. Temperatures will cool
about 12-15 degrees from today, though this still puts us right
around normal for this time of the year. Despite cold advection,
models showing airmass quite dry so don't expect any low clouds
around the Sac Mtns. Overnight lows Saturday night could be quite
chilly, and some new areas of the lowlands could see their first
freeze of the season. This would be mainly Luna and Hidalgo
Counties and far northern Dona Ana County.

Sunday and beyond...Baja upper high begins rebuilding and becomes
more amplified than it has been this week. This will keep us in
a continued dry and mainly warm period, though not as warm as this
past week was. NAM and to lesser degree, ECMWF and GFS, pick up
on strong 110+ kt jet diving down front side of ridge and over New
Mexico Sunday afternoon. At the surface southeast return flow
tries to push some moisture back towards us. Looks like combo of
upper jet left front quad and this moisture will meet over
northern Mexico. Should not effect us but something to watch.
Gradual warm up Monday and Tuesday, though upper low dropping down
front of ridge will bring another backdoor front into Tuesday.
Looks like just slight cooling Tuesday with more cooling
Wednesday. GFS does show bit more low level moisture with this
front, so Sacs could see some low clouds/fog with this feature.
Upper ridge nearly makes it over to New Mexico by Thursday,
creating another nice warm up.

&&

.AVIATION...Valid 17/12Z-18/12Z...
Dry zonal flow aloft thru fcst pd. SKC-SCT250. Towards end of
period...increasing SCT150 SCT-BKN250. Sfc Winds increasing to
west at 15-20 kts...with a few gusts to 30 kts from 18Z-00Z. Few
areas of 3SM BLDU with these winds, mainly near the Lordsburg
Playa.

&&

.FIRE WEATHER...
Dry weather and mainly warm temperatures for the forecast period.
Breezy winds 15-25 mph this afternoon, could worsen fire
conditions. Red Flag criteria could be briefly met this afternoon
lowland zones, but likely to short to issue the Flag. Near record
high temperatures today followed by cool down of 10-15 degrees
Saturday back to near normal as cold front moves in. Upper high
rebuilds over the western U.S. Sunday and beyond. Warm Sunday and
Monday, but then cool down again Tuesday and Wednesday as another
cool front moves in. Min RHs 10-15% today, then 15-25% Saturday
and Sunday with cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 82  53  69  39 /   0   0   0   0
Sierra Blanca           83  49  67  37 /   0   0   0   0
Las Cruces              81  47  67  35 /   0   0   0   0
Alamogordo              75  45  58  32 /   0   0   0   0
Cloudcroft              64  36  49  25 /   0   0   0   0
Truth or Consequences   80  44  63  35 /   0   0   0   0
Silver City             73  42  65  34 /   0   0   0   0
Deming                  80  44  68  34 /   0   0   0   0
Lordsburg               80  44  70  38 /   0   0   0   0
West El Paso Metro      80  53  65  43 /   0   0   0   0
Dell City               82  49  64  35 /   0   0   0   0
Fort Hancock            85  51  71  43 /   0   0   0   0
Loma Linda              78  48  66  36 /   0   0   0   0
Fabens                  82  51  71  41 /   0   0   0   0
Santa Teresa            81  49  67  36 /   0   0   0   0
White Sands HQ          81  48  65  36 /   0   0   0   0
Jornada Range           79  41  63  32 /   0   0   0   0
Hatch                   81  43  68  34 /   0   0   0   0
Columbus                82  47  68  37 /   0   0   0   0
Orogrande               81  48  67  36 /   0   0   0   0
Mayhill                 72  41  57  26 /   0   0   0   0
Mescalero               71  39  60  28 /   0   0   0   0
Timberon                68  40  56  26 /   0   0   0   0
Winston                 74  33  63  25 /   0   0   0   0
Hillsboro               78  43  64  33 /   0   0   0   0
Spaceport               81  37  65  29 /   0   0   0   0
Lake Roberts            75  35  68  26 /   0   0   0   0
Hurley                  76  41  65  32 /   0   0   0   0
Cliff                   79  31  69  27 /   0   0   0   0
Mule Creek              77  31  69  27 /   0   0   0   0
Faywood                 78  43  66  33 /   0   0   0   0
Animas                  84  44  73  37 /   0   0   0   0
Hachita                 81  43  71  35 /   0   0   0   0
Antelope Wells          82  44  72  36 /   0   0   0   0
Cloverdale              78  46  72  39 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Nov 17, 3:16 AM MST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
316 AM MST Fri Nov 17 2017

NMZ401>417-TXZ418>424-181200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
316 AM MST Fri Nov 17 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Breezy afternoon winds of 15-25 mph could create few areas of
blowing dust over desert areas, mainly near Lordsburg Playa. Brief
low visibilities possible in this dust. Also, most of the lowlands
could see near critical fire conditions this afternoon with the
winds and low humidities.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.